|LETTERS TO THE EDITOR
|Year : 2018 | Volume
| Issue : 4 | Page : 421-422
Skin and mucosal ulcerations and acute kidney failure due to methotrexate toxicity in a patient with non-Hodgkin's lymphoma
Xia Song1, Yinyin Guo1, Hui Zhao1, Wenbiao Hu2
1 Lanzhou University Second Hospital, Lanzhou 730030, China
2 School of Public Health and Social Work, Queensland University of Technology, QLD, Australia
|Date of Web Publication||28-Feb-2019|
Lanzhou University Second Hospital, Lanzhou 730030
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Song X, Guo Y, Zhao H, Hu W. Skin and mucosal ulcerations and acute kidney failure due to methotrexate toxicity in a patient with non-Hodgkin's lymphoma. Indian J Cancer 2018;55:421-2
|How to cite this URL:|
Song X, Guo Y, Zhao H, Hu W. Skin and mucosal ulcerations and acute kidney failure due to methotrexate toxicity in a patient with non-Hodgkin's lymphoma. Indian J Cancer [serial online] 2018 [cited 2019 Mar 20];55:421-2. Available from: http://www.indianjcancer.com/text.asp?2018/55/4/421/253284
High-dose methotrexate (MTX) (>1 g/m 2) is widely used to treat acute lymphoblastic leukemia and other types of non-Hodgkin's lymphoma. While a high dose of medication may significantly improve the curative effect, it can also have adverse effects. We report a severe drug reaction caused by MTX.
After receiving high-dose MTX, a 35-year-old man, a known case of T-lymphoblastic lymphoma was referred for treatment due to acute renal failure and skin lesions on the scrotum and anus. The patient received a treatment of MTX 2 g (intravenous for 24 h) along with cytarabine 100 mg (two times a day, intravenous from days 2 to 5). Folinic acid (15 mg/m 2) rescue was given the following day every 6 h, as per the protocol. The laboratory test revealed normal renal function. After 48 h, his MTX level was 7.2 μmol and he suffered from mild nausea, complained of chest tightness, and developed skin erosions. Examination revealed three erosions on the oral mucosa, with white patches. As shown in [Figure 1], the skin over the scrotum and around the anus was also extensively ulcerated and secreted a clear to light yellow fluid. Edema was clearly seen on his scrotum. The laboratory parameters revealed that the serum creatinine level (0.78–3.83 mg/dL) and urea (3–11.6 mmol/L) had also increased. His urine output was maintained at about 20 ml/m 2/h without diuretics, and the ultrasound of his abdomen was normal. He was diagnosed with acute kidney failure.
The patient was given adequate hydration and diuretics to maintain a urine output of about 50 ml/m 2/h. In addition, mouthwash and topical nursing was provided. Leucovorin rescue was initiated with a 150-mg intravenous (IV) bolus every 3 h and was continued until the methotrexate level fell below 0.1 μmol/L after approximately 5 days. The ulceration scabbed and improved along with further treatment. However, the patient had profound bone marrow suppression and developed pneumonia. Therapy included transfusion, growth factors, and antibiotics. The patient was discharged from hospital after about 2 weeks as his general condition improved.
This result was supported by similar clinical manifestations., Several factors might have caused the development of MTX toxicity in the patient. First, as MTX is mainly excreted by the kidneys, decreased renal function might have led to the accumulation of the drug in the patient's body and resulted in toxicity in vivo. Second, research  has shown that proton pump inhibitors can block the H+/K+-ATP enzyme in the kidney, leading to a delayed MTX clearance and blocking the transport of MTX-related proteins (such as organic anion protein and BCR protein). These reactions might have in turn reduced the transport of MTX to the patient's urine, which could be prevented by adjusting omeprazole to ranitidine. Third, with reference to Food and Drug Administration standards, the patient had early delayed excretion. Reynaret et al. found that a direct toxic effect of high concentrations of chemotherapy agents on the epidermis could cause skin lesions.
For patients with drug delayed excretions and renal injuries, leucovorin is a classic treatment option, with a maximum daily dose of 8 g. For patients with skin damage, treatment is mostly supportive, such as local care and spray, as the cutaneous erosions can heal within 1–2 weeks after a suspended or reduced dose of MTX. There has only been one reported case of death of a person with epidermal necrolysis-like lesions.
In conclusion, the toxicity of MTX is dose-dependent. Thus, close monitoring of the plasma concentration and clinical symptoms of toxicity is important to identify any adverse effects and ensure timely treatment.
Many thanks to Ji Xie who managed the patient.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Aractingi S, Briant E, Marolleau JP, Verola O, Brice P, Dubertret L, et al
. Methotrexate-induced skin detachment. 1992;21:1668-70.
Sanke S, Yadva P, Chander R, Chandra J. Acute methotrexate toxicity presenting with bullous lesions: An unusual presentation. Eur J Clin Pharmacol 2017;73:515-6.
Bezabeh S Mackey AC Kluetz P, Jappar D, Korvick J. Accumulating evidence for a drug–drug interaction between methotrexate and proton pump inhibitors. Oncologist 2012;17:550-4.
Reynaert H, De Coninck A, Neven AM, Van Camp B, Schots R. Chemotherapy-induced acral erythema and acute graft-versus-host disease after allogeneic bone marrow transplantation. Bone Marrow Transplant 1992;10:185-7.
Widemann BC, Adamson PC. Understanding and managing methotrexate nephrotoxicity. Oncologist 2006;11:694-703.
Yang CH, Yang LJ, Jaing TH, Chan HL. Toxic epidermal necrolysis following combination of methotrexate and trimethoprim-sulfamethoxazole. Int J Dermatol 2000;39:621-3.